From Virginia, USA:
My five year old son has Type 1 diabetes. His sugar levels havesulin amounts directed by the doctor, I am having trouble getting the numbers down. He is at the very end of an illness and did not show increased levels at the beginning or middle of his illness. He is taking Doxcycline (an antibiotic). Could the medication be causing the increased levels?
No relationship seems to exist between antibiotics and blood sugar levels or glucose tolerance and diabetes.
Provided that the pediatric care and insulin program are being correctly provided to your son, I would think the high levels of blood sugar of your son are secondary to the illness (I suppose an infective one) and you must not worry about this short period of wide fluctuations of blood sugar because it's average metabolic control over a long period of time that counts for prevention of complications.
In your son's case, until the end of his illness, you might consider to adapt (with the help of your pediatric endocrinologist or diabetologist) your son's insulin regimen, and to accept suboptimal glycemic control. His blood sugar problems should end shortly after the end of the acute illness.
Additional Comments from Dr. Lebinger:I am not aware of doxycycline having any direct effect on raising the blood sugar. During an infection, insulin requirements may dramatically increase. It is important to give extra insulin as necessary to keep the blood sugar down both to prevent seriously high blood sugars with ketones which can develop quickly during an infection and lead to ketoacidosis if extra insulin is not given, and to promote faster healing (some infections heal more slowly if the blood sugar is elevated.) In my experience, it is not uncommon for the need for extra insulin to continue for several days after the infection seems to be cleared up. I have no explanation for this, but see this often.
Other possibilities to consider:
- Doxycyline may not be "curing" the infection, but just partially suppressing it. Your child may need a different antibiotic.
- Your child may have gotten into a vicious cycle where the extra insulin (which he had to take) increased his appetite, made him eat more, raised his blood sugars, caused him to take extra insulin, increased his appetite, and so forth. If the doctor thinks that his infection is definitely over, the doctor may recommend that you just try to go back to the lower dose that was working before the illness for a day or two and see if paradoxically the blood sugars improve. You shouldn't do this without the advice of your son's doctor.
- Another possibility is that you have run into a different vicious cycle - Your child took extra insulin (which he needed), his blood sugar went too low, his blood sugar than "bounced" up high for a few days as the body's exaggerated response to the previous low (rebound hyperglycemia or the "Somogyi effect," you covered with extra insulin, the blood sugar went low, and so on. Again, if your child's physician thinks the infection is completely cleared up, the solution might be to go back to the previous lower dose that controlled his blood sugar before the infection (do not do this without consultation with your child's doctor first).
- Another possibility is that you are using a spoiled insulin. You might want to purchase a new set of insulin vials (make sure the lot numbers are different from the ones you are using - the lot number is a series of numbers and letters found both on the box the insulin comes in and on the bottle).
- Last of all, it is possible that your child's insulin requirements have increased even if the infection is cleared up.
Original posting 10 Jul 97
Additional comment added 13 Jul 97
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.